MAUDE Adverse Event Report: 3M UNITEK CORPORAION 3M UNITEK APC II GEMINI SL SELF-LIGATING BRACKET; ADHESIVE, BRACKET AND TOOTH CONDITIONER, RESIN

3M UNITEK CORPORAION 3M UNITEK APC II GEMINI SL SELF-LIGATING BRACKET; ADHESIVE, BRACKET AND TOOTH CONDITIONER, RESIN
Catalog Number 3027-382
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Tooth Fracture (2428)
Date of Event 11/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The 3m unitek instructions for use state to instruct the patients not to chew or bite on hard substances such as hard candy, ice, carrots, etc.Careful and thorough patient instruction is key to avoiding appliance or enamel damage.
 
Event or Problem Description
On (b)(4) 2017, 3m was notified by an orthodontist that a patient brought a 3m unitek apc ii gemini sl bracket (ll5) to the office which debonded from tooth #20 with a piece of tooth enamel attached.This bracket was the third bracket that had been bonded to the same tooth; the previous brackets had been bonded on (b)(6) 2016 and (b)(6) 2017, and the current bracket was bonded (b)(6) 2017.A non-3m brand primer was used during the bonding procedure.Upon follow-up by 3m, it was learned that the enamel damage was down to dentin.The patient admitted to eating hard pizza crust when the ll5 bracket came off.The orthodontist applied composite to fill in the affected area of enamel and re-bonded a non-3m brand bracket.The orthodontist plans to send the patient to their dentist for a permanent restoration at the end of orthodontic treatment.
 
Additional Manufacturer Narrative
Per visual exam of the returned bracket, there is nothing unusual with the metal bracket or the shape of the bonding base; however, a thick adhesive layer with flash was still present and wrapped onto the top side of the bonding base.The mesh side of the bonding base was not visible due to the adhesive and enamel still attached.The 3m unitek instructions for use for apc ii adhesive, for bracket placement, indicates "gently remove excess adhesive around appliance base without disturbing the appliance." based upon the visual evaluation of the returned bracket, it appears that the excess adhesive may not have been removed upon bracket placement, which may have contributed to this event.In addition, it cannot be ascertained if the use of non-3m brand primer may have contributed to this event.

Brand Name
3M UNITEK APC II GEMINI SL SELF-LIGATING BRACKET
Common Device Name
ADHESIVE, BRACKET AND TOOTH CONDITIONER, RESIN
Manufacturer (Section D)
3M UNITEK CORPORAION
2724 south peck rd.
monrovia CA 91016 5097
MDR Report Key7106467
Report Number2020467-2017-00006
Device Sequence Number16339209
Product Code DYH
UDI-Device Identifier00652221226273
UDI-Public00652221226273
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K911271
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number3027-382
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/29/2017
Supplement Date Received by Manufacturer01/26/2018
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date01/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR